Alert archive / Kansas / Flash Flood Warnings in 1998

Flash Flood Warning 225, NWS Springfield, MO

August 9, 1998Bourbon County, Crawford County, Kansas

NWS Springfield, MO issued this flash flood warning at Aug 9, 1998, 8:57 AM CDT for Bourbon County, Crawford County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 9, 1998, 8:57 AM CDT (13:57 UTC)
Expired
Aug 9, 1998, 12:00 PM CDT
In force
3 hr
Issued by
NWS Springfield, MO
Area
Whole counties

Counties Bourbon County, KS, Crawford County, KS

The radar

The Pleasant Hill radar (KEAX), 136 km from the middle of the area, began a volume at 13:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 2.0 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 1998-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 17 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 1998-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
17 J/kg
Mixed-layer CIN
-152 J/kg
Mixed-layer LCL
2070 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 091359
FFWSGF
KSC011-037-091700-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
857 AM CDT SUN AUG 9 1998

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BOURBON COUNTY IN SOUTHEASTERN KANSAS
  CRAWFORD COUNTY IN SOUTHEASTERN KANSAS
  CHEROKEE COUNTY IN SOUTHEASTERN KANSAS

* UNTIL NOON CDT

* AT 855AM DOPPLER RADAR INDICATED A LINE OF FLASH FLOOD PRODUCING
  THUNDERSTORMS OVER EXTREME SOUTHEASTERN KANSAS.  THESE STORMS WERE
  MOVING SOUTHEAST AT 15 MPH.

* STRONG STORMS CONTINUE TO MOVE OVER THE SAME AREA WITH VERY HEAVY
  RAIN UP TO 1 TO 3 INCHES IN AN HOUR.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FL:OODING OF SMALL CREEKS
AND STREAMS...HIGHWAYS AND UNDERPASSES.  ADDITIONALLY...COUNTRY ROADS
AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER LOW LYING
AREAS ARE SUBJECT TO FLOODING.

SS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 2:20 AM CDT, 6 hours 37 minutes earlier.

Area forecast discussion, Aug 9, 2:20 AM CDT, 6 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
220 AM CDT SUN AUG 9 1998

KSGF 88D WAS SHOWING SCT TSRA IN EXTREME E KS INTO E OK WITH BULK OF
STRONGER ECHOS IN OK.  WV IMAGERY SHOWS NARROW SPEED MAX ACROSS W
MO/E KS AROUND UPR LVL DISTURBANCE IN NE AR/SE MO...HOWEVER BELIEVE
TSRA ACTIVITY MAINLY ASSOCIATED WITH LLJ...K INDICES OF 30 TO
40...AND GOOD MOIST INFLUX AT 850.  850 PROFILER WINDS SHOW JET MAX
OF 20 TO 30 KTS ACROSS OK NOSING INTO THE CONVECTION.  SFC DWPNTS IN
THIS REGION WERE GENERALLY IN THE UPPER 60S TO LOW 70S.

SHRTWV ACROSS NE AR/SE MO WILL BE SLOW TO MOVE OUT BUT SHOULD LIFT
OUT OF THE AREA DURING THE DAY TDA.  WILL KEEP MENTION OF 30 POPS IN
MY MOST EASTERN COUNTIES.  ETA SEEMED TO HANDLE THIS FEATURE THE BEST
YDA.  INSTABILITY REMAINS ACROSS E KS/OK THROUGH THE DAY AND WITH
DAYTIME TEMPS AROUND 90 MAY SEE SCT CONVECTION IN W GROUP TDA AND
WOULD LIKE A 30 POP THERE.  LARGE SECTION OF MIDDLE CWA WILL KEEP DRY.

INTERESTING FCST IN STORE FOR TONIGHT/MON AS MODELS HANDLE HIGH
PLAINS SHRTWV VERY DIFFERENTLY.  THIS FEATURE AND POTENTIAL FOR PCPN
TONIGHT/MON WILL BE THE MAIN FOCUS TONIGHT.  ETA IS BY FAR THE
STRONGEST WITH THIS FEATURE AND IS THE MODEL OF CHOICE TONIGHT.  TSRA
SHOULD DEVELOP IN THE PLAINS THIS AFTERNOON IN ADVANCE OF THIS
FEATURE WITH NW FLOW TAKING IT SE OVERNIGHT INTO W SECTIONS OF CWA.
CCF WILL HAVE 30 POPS FOR JLN TONIGHT AND NOTHING FURTHER E.

NGM DOES NOT PICK UP ON THIS SHRTWV VERY WELL AND THUS DOES NOT BRING
IN MUCH PCPN/CLOUDS ON MON AND KEEP TEMPS HIGHER.  NW FLOW ALOFT
SHOULD TAKE TSRA FROM NW TO SE SO BULK OF PCPN WILL OCCUR S AND W OF
AN AIZ TO UNO LINE MON.  HAVE GONE WITH A FAN/FWC MIX UNTIL MONDAY
AND WENT CLOSER TO ETA 2M THEN DUE TO PCPN/CLOUD COVER.

RECOMMENDATIONS FOR TDA...

NEOSHO/JLN/FT SCOTT/NEVADA...PARTLY CLOUDY WITH A 30 PERCENT CHANCE
OF THUNDERSTORMS.  HIGH AROUND 90.  SOUTH WIND AROUND 10 MPH. (30-40
POP TONIGHT/50 MONDAY)

BRANSON/SGF/LEBANON/AIZ...PARTLY CLOUDY WITH A HIGH IN THE UPPER 80S.
 SOUTH WIND 5 TO 10 MPH. (NO POP TONIGHT/40 MONDAY)

UNO/EMINENCE/VIH...PARTLY SUNNY WITH A 30 PERCENT CHANCE OF SHOWERS
AND THUNDERSTORMS.  HIGH 8v5 TO 90.  SOUTHWEST TO WEST WIND 5 TO 10
MPH. (NO POP TONIGHT/30 MONDAY)

CCF
SGF BC 089/068 086/065 085 05114
JLN BT 091/071 084/067 087 05335

LINDENBERG

In the hours before

Special weather statement, Aug 9, 7:41 AM CDT, 1 hour 16 minutes before
KSZ097-091545-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
741 AM CDT SUN AUG 9 1998

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE FOLLOWING COUNTY...

...IN SOUTHEAST KANSAS...

WESTERN CRAWFORD UNTIL 1035 AM

SEVERAL THUNDERSTORMS HAVE MOVED ACROSS THE SAME LOCATIONS IN WESTERN
CRAWFORD COUNTY OVERNIGHT.  DOPPLER RADAR WAS ESTIMATING BETWEEN TWO
AND THREE INCHES OF RAIN HAS FALLEN WITHIN A THREE HOUR TIME PERIOD.
STORMS CONTINUE TO MOVE INTO THE AREA AND MAY PRODUCE AN ADDITIONAL
INCH OR TWO BEFORE DIMINISHING LATER THIS MORNING.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLOODING OF SMALL CREEKS
AND STREAMS...HIGHWAYS...AND UNDERPASSES.  ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER
LOW LYING AREAS ARE SUBJECT TO FLOODING.

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS.  ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

LINDENBERG

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 6:30 AM CDTFlash Flood WarningSGFCrawford4 hr
Aug 9, 7:14 AM CDTSevere Thunderstorm WarningSGFBourbon, Crawford66 min
Aug 9, 11:52 AM CDTFlash Flood WarningSGFCherokee3 hr

Nearby

Flash Flood Warnings in Kansas, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.